My feces have been looking like charred kabob ever since Monday. I'm a 60-year-old man, and I've never had this problem before. Is this serious? Do I need to do anything about it?
Amit Khanna is the associate director of colon and rectal surgery at Temple University School of Medicine.
A change in stool color and character can be related to many factors, including diet and medications, and it may suggest underlying disease with resulting blood in the stool. Common dietary items such as blueberries, large amounts of spinach, and black licorice can produce darker stools. Pepto Bismol and medications such as iron supplements, lead, and bismuth have been associated with darker stool color.
Any prolonged changes in the size, consistency, and color of stool should be discussed with your health-care provider. Black, tarry stools that have a decreased size may be related to blood in the gastrointestinal tract, which warrants a thorough evaluation and can indicate anything from benign polyps to cancer.
Such an evaluation may include a thorough history and physical examination, X-rays, stool blood testing (fecal occult stool tests), and endoscopic procedures (colonoscopy and upper endoscopy).
In summary, black stool with a change in size could be related to an underlying gastrointestinal process and should prompt the patient to seek appropriate medical advice.
- Amit Khanna with staff writer Leila Haghighat